Alert archive / Texas / Wind Advisories in 2012

Wind Advisory 10, NWS Houston/Galveston, TX

May 24, 201217 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at May 24, 2012, 4:33 AM CDT for 17 counties in Texas. It took effect at May 24, 2012, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 24, 2012, 4:33 AM CDT (09:33 UTC)
In effect from
May 24, 2012, 10:00 AM CDT
Expired
May 24, 2012, 7:00 PM CDT
In force
9 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Jackson County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 98 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.6 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2012-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2012-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WWUS74 KHGX 240933
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
433 AM CDT THU MAY 24 2012

...VERY WINDY CONDITIONS WILL DEVELOP TODAY...

.A VERY TIGHT SURFACE PRESSURE GRADIENT ACROSS THE STATE WILL CREATE
VERY WINDY AFTERNOON CONDITIONS. SUSTAINED SOUTHERLY WINDS OF BETWEEN
15 TO 25 MPH...WITH GUSTS TO NEAR 35 MPH...CAN BE EXPECTED FROM LATE
MORNING THROUGH THE AFTERNOON HOURS. THESE STRONG WINDS WILL DIE DOWN
SHORTLY BEFORE SUNSET.

TXZ176-177-195>199-210>213-226-227-235>238-250000-
/O.NEW.KHGX.WI.Y.0010.120524T1500Z-120525T0000Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-JACKSON-MADISON-MATAGORDA-MONTGOMERY-WALKER-WALLER-
WASHINGTON-WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANGLETON...BAY CITY...
BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL...
COLLEGE STATION...COLUMBUS...CONROE...EAGLE LAKE...EDNA...
EL CAMPO...FREEPORT...FRIENDSWOOD...GALVESTON...HEMPSTEAD...
HOUSTON...HUMBLE...HUNTSVILLE...KATY...LAKE JACKSON...
LAKE SOMERVILLE...LEAGUE CITY...MADISONVILLE...MISSOURI CITY...
NAVASOTA...PALACIOS...PASADENA...PEARLAND...PIERCE...
PRAIRIE VIEW...RICHMOND...ROSENBERG...SEALY...SUGAR LAND...
TEXAS CITY...THE WOODLANDS...TOMBALL...WEIMAR...WHARTON...WILLIS
433 AM CDT THU MAY 24 2012

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM CDT THIS EVENING. 

* EVENT...HIGH SOUTHERLY WINDS OF BETWEEN 15 TO 25 MPH...GUSTS TO
  35 MPH.

* TIMING...LATE MORNING THROUGH THE AFTERNOON HOURS.

* IMPACT...STRONG CROSSWINDS COULD IMPACT HIGH PROFILE VEHICLES...BLOW
  AROUND LIGHTWEIGHT OBJECTS AND CAUSE ISOLATED MINOR TREE DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES
SHOULD BE ALERT TO THE DANGER OF THESE HIGH SOUTHERLY WINDS...ESPECIALLY
WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at May 24, 4:13 AM CDT, 20 minutes earlier.

Area forecast discussion, May 24, 4:13 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
413 AM CDT THU MAY 24 2012

.DISCUSSION...
CURRENT SYNOPTIC SET UP ACROSS THE U.S. IS ONE OF SHALLOW UPPER
TROUGHING OVER THE GREAT BASIN WITH AMPLIFIED RIDGING ACROSS THE
EASTERN THIRD OF THE COUNTRY. AT THE SURFACE...DEEP WESTERN PLAINS
PRESSURES (AS LOW AS 988 MB)...IN RELATION TO U.S. SOUTHEASTERN
HIGH PRESSURE...HAS CREATED A SUPER TIGHT INLAND PRESSURE GRADIENT.
TRANSLATION IS FOR ANOTHER DAY (OR TWO) OF PRIMARILY AFTERNOON
SUSTAINED WINDS RANGING AROUND 15-25 KNOTS...GUSTING TO NEAR 30
KNOTS. THUS...THE MAIN SHORT TERM STORY WILL BE LATE MORNING
THROUGH AFTERNOON HIGH WIND. A WIND ADVISORY WILL BE IN EFFECT
FOR COUNTIES ALONG AND WEST OF THE I-45 CORRIDOR FROM 16-00Z.

LITTLE CHANGE IN DAY-TO-DAY WEATHER FOR THE REMAINDER OF THE MONTH.
PARTIALLY CLOUDY MORNINGS WILL SCATTER OUT TO MID-DAY CUMULUS OR
MOSTLY SUNNY AS MORNING MINIMUM TEMPERATURES IN THE MEAN LOWER 70S
GRADUALLY WARM INTO THE AVERAGE INTERIOR LOWER 90S (COASTAL MIDDLE
80S) BY 19-20Z. AS WINDS DIE DOWN THROUGH THE HOLIDAY WEEKEND...WITH
SIMILAR 85H UPPER TEEN-LOWER 20C TEMPS AND THICKNESS VALUES IN THE
UPPER 570'S...DIURNAL MAX TEMPS MAY COME IN A DEGREE OR TWO HIGHER
THAN IN PREVIOUS DAYS. ALTHOUGH OVERALL MOISTURE WILL REMAIN WELL
BELOW NORMAL THROUGH THE PERIOD (1-1.25 INCH PWAT IS UNDER THE 25
PERCENTILE CURVE)...LOWER LEVEL MOISTURE TRAPPED UNDER WARMING
MID-LEVELS OVER SUBSEQUENT DAYS OF SUBSIDENCE (FROM THE EXPANSION
OF A MONSTER RIDGE CENTERED OVER THE LOWER MS VALLEY) WILL MAKE
FOR MORE OPPRESSIVE HEAT AND HUMIDITY. A LONG DURATION ONSHORE
FETCH WILL KEEP DEW POINTS PUMPED UP INTO THE AVERAGE UPPER 60S TO
LOWER 70S...MIXING OUT TO THE LOW-MID 60S NORTH OF CITY. VERY LOW
(TO NIL) RAIN CHANCES THROUGH THE MEMORIAL DAY WEEKEND. AS MENTIONED
IN EARLIER AFDS...THERE WILL BE A SLIGHT INCREASE IN EARLY WEEK
POPS PER MINUTE LOWERING OF THE HEIGHT FIELD (RELATIVELY WEAKER
RIDGING)...ALONG WITH EARLY DAY SEA-TO-LAND SPEED SHEAR WITHIN A
HIGHLY-MOIST AND HEATED LOWER 4K FT LAYER. 31

&&

.MARINE...
MODERATE TO STRONG ONSHORE FLOW WILL PERSIST TODAY AND TONIGHT AND
POSTED SCA'S ACROSS ALL THE WATERS WITH A TIGHT PRES GRADIENT IN
PLACE. HIGHER SEAS OFF THE COAST WILL PRODUCE LARGER THAN NORMAL
SURF ALONG AREA BEACHES TODAY AND FRIDAY...WHICH SHOULD PROBABLY BE
NOTED FOR ANY EARLY HOLIDAY WEEKEND BEACH GOERS (HIGHER SURF
TYPICALLY COINCIDES WITH HIGHER RISK OF RIP CURRENTS ESP NEAR PIERS
AND JETTIES). WINDS/SEAS WILL GRADUALLY SUBSIDE OVER THE WEEKEND AND
INTO EARLY NEXT WEEK AS THE GRADIENT RELAXES. 47

&&

.AVIATION...
MVFR CIGS ACROSS THE NW 1/3 TO 1/2 OF SE TX SHOULD LIFT INTO VFR
TERRITORY BY MID TO LATE MORNING. SRLY WINDS WILL BECOME GUSTY
DURING THAT TIME FRAME AS WELL WITH SOME GUSTS ABOVE 25KT A FAIRLY
DECENT BET WEST OF I-45 THIS AFTN. EXPECT MVFR CIGS TO FILL BACK IN
OVERNIGHT AND MAY EXTEND A BIT CLOSER TO THE METRO TERMINALS.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      91  72  91  72  89 /  10  10  10  10  10
HOUSTON (IAH)              90  73  90  72  91 /  10  10  10  10  10
GALVESTON (GLS)            86  78  86  77  87 /  10  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...
     BURLESON...COLORADO...FORT BEND...GALVESTON...GRIMES...
     HARRIS...JACKSON...MADISON...MATAGORDA...MONTGOMERY...
     WALKER...WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 4 AM CDT FRIDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...31/47
Hazardous weather outlook, May 23, 7:49 PM CDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
749 PM CDT WED MAY 23 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-250100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
749 PM CDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 10:31 AM CDTCoastal Flood StatementHGXBrazoria, Chambers, Galveston, Matagorda32 hr

Nearby

Wind Advisories in Texas, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.